Debris Flow, Clay
- When
- April 10, 7:30 AM EST to 9:30 AM EST
- Where
- Clay forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Various rock and mudslides occurred near the communities of Dwarf, Willard, Big Creek, Bledsoe, and Thorton among others. Also, water backing up out of sewer drains and onto low water crossings was a common occurrence in each county.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Various rock and mudslides occurred near the communities of Dwarf, Willard, Big Creek, Bledsoe, and Thorton among others. Also, water backing up out of sewer drains and onto low water crossings was a common occurrence in each county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 10, 5:23 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT THU APR 10 2003 COLD CLOSED UPPER LOW IS THE MAJOR FEATURE OF THE DAY AND STILL MAKING THINGS SOGGY. MODELS ARE PRETTY GOOD ABOUT STRENGTH AND POSITION OF THIS LOW. PRUDENT TO CONTINUE FLOOD WATCH TODAY AS ANOTHER BATCH OF RAIN MOVES IN FROM THE EAST AS IT ROTATES COUNTERCLOCKWISE AROUND THE UPPER LOW CURRENTLY IN SOUTHWEST GEORGIA. INVERTED SURFACE TROUGH HELPING RAIN OUT. THE LOW IS STILL EXPECTED TO STALL OVER SOUTH CAROLINA TODAY...THEN IT FINALLY KICKS NORTHEAST ON FRIDAY. MODELS DIVERGE A BIT WITH THE UPPER LOW ON FRIDAY...WITH ETA BEING SLOWEST MOVING LOW NORTHEAST AND AVN BEING FASTEST. DIFFERENCES ARE RELATIVELY MINOR HOWEVER. NOT MUCH OF A WARMUP TODAY WITH THE COLD UPPER LOW INFLUENCING OUR WEATHER. NORTHERN COUNTIES MIGHT BE A BIT WARMER WITH A LITTLE LESS PRECIP AROUND. PRETTY SHARP CUTOFF IS EXPECTED FOR RAIN SHIELD TO THE NORTH. FLEMING COUNTY...FOR EXAMPLE...COULD BE VERY WET...OR IF SHIELD IS JUST TO THE SOUTH...MAY STAY DRY TODAY. DIFFICULT TO TELL AND NORTHERN COUNTIES MAY NEED TO HAVE POP LOWERED IF RAIN DOES NOT MAKE IT FAR ENOUGH NORTH. KEPT GRIDS NEARLY THE SAME ESPECIALLY FOR POPS. DECREASED POPS A BIT QUICKER ON FRIDAY DROPPED OFF THE CHANCE OF RAIN EARLIER THAN PREVIOUS FORECAST ON FRIDAY NIGHT. .JKL...FLOOD WATCH THROUGH 8 PM EDT THURSDAY FOR KYZ058-068-069-079-080-083>088-107-109>120 (ALONG AND SOUTH OF AN ESTILL...LEE...BREATHITT...MAGOFFIN...JOHNSON...MARTIN COUNTY LINE). HEINLEIN PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------- 1111 PM EDT WED APR 9 2003 ZONES IN GOOD SHAPE TONIGHT. CHILLY TEMPS AND OCCASIONAL LIGHT RAIN SHOWERS CONTINUE TO PLAGUE THE AREA THIS EVENING...HOWEVER NO SIGNIFICANT RAINFALL ANYWHERE IN THE PAST 6 HOURS. MODELS CONTINUE TO PAINT MODERATE QPF COMING IN PAST 6Z THIS EVENING AND CURRENT MOSAIC SHOWS THIS SHOULD MATERIALIZE. THE MAIN CHANGE IS EXTENDING THE FLOOD WATCH FOR EVERYONE SOUTH OF THE MOUNTAIN PARKWAY TO THE 8 PM TOMORROW EVENING...AND CANCELLING THE WATCH FOR EVERYONE NORTH OF PARKWAY. ONLY LIGHT RAINFALL IS PROGGED OVER THIS AREA...AND CREEKS AND STREAMS SHOULD CONTINUE TO RECEDE. WILL RECONFIGURE ZONES...INSERT NEW WATCH INFO...AND FRESHEN UP WORDING. UPDATE OUT SHORTLY. GEOGERIAN --------------------------------------------------------------------- 345 PM EDT WED APR 9 2003 ...HEAVY RAIN LIKELY BEGINNING THURSDAY MORNING THROUGH FRIDAY NIGHT... FORECAST CHALLENGE THIS CYCLE IS THE PRECIPITATION EVENT SHAPING UP FOR THE DAY THURSDAY INTO FRIDAY. FOR NOW MODELS ARE IN SYNOPTIC AGREEMENT...BUT THE DEVIL IS IN THE DETAILS. ALL HAVE SIGNIFICANT QPF FORECASTS FOR THE ENTIRE CWA WITH THE ETA MOST AGGRESSIVE ALONG THE CUMBERLAND AND INTO THE KENTUCKY RIVER BASINS. WITH RIVERS ALREADY RUNNING HIGH...WILL HAVE TO BE WATCHED CAREFULLY. CURRENTLY HAVE A FLOOD WATCH IN EFFECT FOR THE ENTIRE CWA. THERE IS ENOUGH INSTABILITY FOR CONVECTION...BUT HAVE OPTED TO NOT INCLUDE THUNDER IN THE FORECAST. DO NOT ANTICIPATE ANY SEVERE CONVECTION AT THIS TIME...MAINLY HEAVY RAIN. AS FOR SNOW...THE COLD CORE LOW MOVES OVER THE SPINE OF THE PINE/BLACK MOUNTAIN REGION. EXPECT TO SEE A DUSTING OF SNOW OVER THE HIGHEST ELEVATIONS...ABOVE 4000 FEET AS WE CONTINUE TO HAVE A SIGNIFICANT WARM CONVEYER OF MOISTURE OVER THE STATE THROUGH FRIDAY. QUIETER WEATHER FOR THE WEEKEND WITH THE NEXT ROUND OF PRECIPITATION LATE TUESDAY INTO WEDNESDAY. FOR GUIDANCE ONLY...OFFICIAL FORECASTS IN THE ZONE AND CODED CITIES FORECAST. LOZ WE 038/050 042/055 041 02999 JKL WWW 039/050 043/055 041 02999 FGX WE 037/055 040/056 039 02987 IOB WE 037/054 041/056 040 02998 K22 WW 040/050 043/053 040 02999 7K0 WW 040/048 042/050 040 02999 K20 WW 039/049 042/054 041 02999 SME WE 038/053 040/057 042 02+98 1A6 WW 038/046 042/052 041 02999 LEWIS ================================================================== 1150 AM EDT WED APR 9 2003 UPDATE FORECAST FOR THE FIRST TWO PERIODS AS THE FLOW CONTINUES TO BRING COOL AIR INTO THE REGION. ETA SOLUTION IS ON TRACK AND ACTUALLY HANDLING CURRENT WEATHER BEST OF ALL MODELS AND WILL FOLLOW VERY CLOSELY. TEMPERATURES RUNNING 5 TO 10 DEGREES COOLER THAN IN THE CURRENT GRIDS AND HAVE BROUGHT THEM DOWN. QUESTION ABOUT SNOW IN THE HIGHER TERRAIN HAS BEEN DISMISSED AT THIS TIME...BUT CONTINUES TO BE MONITORED. AT THIS TIME MODELS ARE KEEPING THE COLD AIR AT BAY AND DO NOT ANTICIPATE SNOW. REST OF GRIDS IN GOOD SHAPE AND EXPECT EXTENDED TO REMAIN UNCHANGED AT THIS TIME. LEWIS
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 715 AM EDT THU APR 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR PERSONS ROUGHLY ALONG AND SOUTH OF A LINE FROM IRVINE TO PAINTSVILLE. RAIN COULD EASILY CAUSE SMALL STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS AND COVER LOW WATER CROSSINGS. MUD AND ROCKSLIDES WILL ALSO BE POSSIBLE. UP TO A COUPLE INCHES OF RAIN IS POSSIBLE FOR AREAS OF SOUTHEASTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE ATMOSPHERE MAY BE COOL ENOUGH TO ALLOW FOR SOME SNOW OVER THE VERY HIGHEST ELEVATIONS SUCH AS PINE AND BLACK MOUNTAINS EARLY FRIDAY MORNING. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT. HOWEVER...THERE IS MUCH UNCERTAINTY CONCERNING HOW COLD THE AIR MIGHT BE AND THIS WOULD EFFECT ANY ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOOD PROBLEMS OR HEAVY RAIN AMOUNTS. HEINLEIN
The national radar mosaic for the moment the first event began.
5 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351226, 5351227, 5351228, 5351229, 5351230.